Alert archive / Georgia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 66, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 25, 2024, 12:54 PM EDT for McCormick County, South Carolina; Columbia County, Lincoln County, Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2024, 12:54 PM EDT (16:54 UTC)
- Expired
- May 25, 2024, 1:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, McCormick County, SC
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1418 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 12:12 PM EDT, 42 minutes earlier.
Area forecast discussion, May 25, 12:12 PM EDT, 42 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1212 PM EDT Sat May 25 2024 .SYNOPSIS... A frontal boundary is expected to stall near the forecast area resulting in chances for showers and thunderstorms through the weekend. Another, more organized system is expected to cross the eastern US Monday and Tuesday with additional chances for thunderstorms. Drier weather is expected to return Wednesday. && .NEAR TERM /THROUGH TONIGHT/... Key points: MCS moving down into the CSRA between 1-5pm with straight line wind damage possible. Pulse severe potential across the Midlands and Pee Dee later this afternoon and evening. A weak MCS is moving across GA late this morning as a series of weak shortwaves aloft continue to push through the area. The MCS and associated convective line has generally remained sub-severe this morning thanks to some noticeable ML CIN and relatively low ML CAPE across northern GA. The environment will improve has the MCS progresses eastward thanks to strong heating across the CSRA and Midlands this morning with temps already into the mid-upper 80's as of noon; surface CAPE has quickly jumped above 2000 j/kg for most of our area, with ML CAPE lagging slightly as the BL mixes out. Shear remains fairly weak across the board as the synoptic flow aloft is weak, but there is enough shear to support loose organization and a straight line wind threat. All the HREF and HRRR guidance has been quite terrible with handling this MCS since it has pushed into eastern TN and northern GA so their depiction of what will happen seems to be very suspect. So given the current behavior and environment, the MCS should slide southeastward, likely moving through the CSRA with strong- severe thunderstorms possible between 1pm-5pm. Outside of the MCS, scattered-isolated strong-severe thunderstorms are possible throughout the afternoon and into the evening but coverage should be somewhat limited compared to Friday with any pulse convection as the MCS should rack over the instability for a good chunk of the forecast area. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... A flat H5 ridge axis is forecast to move across the region on Sunday. Subsidence underneath the ridge axis should be an inhibiting factor for convection initiation, especially for the central and southern Midlands as well as the CSRA. The Northern Midlands could be close enough to disturbances moving into the Mid Atlantic States for a greater chance of convection. The atmosphere remains moist and unstable area wide with afternoon SBCAPE values in excess of 1500 J/KG and PW values around 1.5 inches. The Eastern U.S. undergoes a major pattern changes Memorial Day through Tuesday with an unseasonably strong upper low moving into the Great Lakes region. The Midlands and CSRA will begin to experience H5 height falls on Memorial Day and continue into Tuesday. An unstable and moist airmass will be over the region on Memorial Day with afternoon SBCAPE values around 2000 J/KG and PW values up to 1.75 inches. A cold front approaches the region in the late afternoon or evening time frame. The forcing is not lined up time wise with the best instability. SPC has our region in a Marginal Risk of severe weather on Memorial Day with a Slight Risk over much of North Carolina. The Slight Risk could be extended southward during the next update. Damaging wind gusts are the primary concern. A cold front moves across the region Monday Night before stalling offshore on Tuesday. PW values decrease to below one inch during the day with dew points dropping into the 50s. If this forecast solution verifies, cooler and much drier conditions push into the region. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Ensembles depict a high probability of much below normal H5 heights across the Eastern U.S. next week. This should allow Canadian surface high pressure to move into the region Tuesday Night through the end of the week. Temperatures and dew points should be below normal with dry weather. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... VFR conditions expected outside of showers-storms. Thunderstorms expected at AGS and DNL this afternoon. A line of strong thunderstorms is moving across central GA and will likely impact the Augusta area terminals between 18z and 22z with gusty winds and associated vsby-cig restrictions. Some isolated showers and storms are expected across GA-SC this afternoon behind and away from this line of storms, but confidence is too low for TAF mention elsewhere. Convection should settle down later this evening and is not expected overnight into Sunday. Fog-stratus is possible overnight and especially in areas with rainfall, so typical areas like AGS and OGB will likely have some vsby-cig restrictions into Sunday morning. EXTENDED AVIATION OUTLOOK...Restrictions possible at times through early next week in afternoon and evening showers and thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
Hazardous weather outlook, May 25, 3:10 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 310 AM EDT Sat May 25 2024 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-260715- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 310 AM EDT Sat May 25 2024 This Hazardous Weather Outlook is for east central Georgia and central South Carolina. .DAY ONE...Today and tonight. Isolated to scattered showers and thunderstorms are expected to develop this afternoon. A few storms may produce damaging winds and frequent lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 25, 12:32 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Columbia SC
1232 PM EDT Sat May 25 2024
GAZ040-063-064-SCZ018-251730-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
1232 PM EDT Sat May 25 2024
...Strong thunderstorms will impact portions of McDuffie, Columbia,
Lincoln and McCormick Counties through 130 PM EDT...
At 1232 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elberton to near White Plains. Movement
was southeast at 40 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomson, McCormick, Harlem, Lincolnton, Appling, Clarks Hill
Recreation Area, Elijah Clark State Park, Mistletoe State Park,
Wrightsboro, Hamilton Branch State Park, J. Strom Thurmond Dam,
Mccormick County Airport, Thomson-McDuffie County Airport, Lake Strom
Thurmond, Bobby Brown State Park, Dearing, Parksville, Plum Branch,
Bordeaux, and Arties Pond Public Fishing Area.
This includes Interstate 20 in Georgia between mile markers 166 and
188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3365 8258 3365 8249 3398 8265 3396 8257
3402 8259 3408 8248 3406 8233 3397 8230
3402 8225 3397 8218 3398 8206 3395 8207
3393 8216 3383 8212 3376 8217 3369 8216
3337 8226 3331 8235 3336 8255 3360 8265
TIME...MOT...LOC 1632Z 301DEG 37KT 3412 8283 3343 8311
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:04 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 41 min |
| May 24, 8:35 PM EDT | Areal Flood Advisory | CAE | Richland | 55 min |
| May 25, 12:32 PM EDT | Special Weather Statement | CAE | McCormick | 58 min |
| May 25, 1:45 PM EDT | Special Weather Statement | CAE | Edgefield | 45 min |
| May 25, 2:48 PM EDT | Special Weather Statement | CAE | Kershaw | 42 min |
| May 25, 3:20 PM EDT | Special Weather Statement | CAE | Clarendon | 40 min |
| May 25, 3:28 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 47 min |
| May 25, 6:43 PM EDT | Special Weather Statement | CAE | Sumter | 47 min |
| May 25, 6:50 PM EDT | Special Weather Statement | CAE | Clarendon | 40 min |
| May 25, 7:27 PM EDT | Special Weather Statement | CAE | Sumter | 33 min |
| May 25, 7:29 PM EDT | Special Weather Statement | CAE | Clarendon | 46 min |
| May 25, 1:35 PM EDT | Special Weather Statement | CAE | Burke, McDuffie, Richmond | 55 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2024Severe Thunderstorm Warnings in South Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.